Montana, 2006

Drought in Montana, September 1 to 30, 2006

September 1 to 30, 2006 · NWS GGW · 16 events in 16 counties and zones

16 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 31, 5:51 PM MST, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 31, 5:51 PM MST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT THU AUG 31 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
EARLY UPDATE TO THE FORECAST THIS EVENING TO CANCEL LAKE WIND
ADVISORY. WINDS HAVE ALREADY BEGUN TO LET UP AS SUNSET NEARS WITH
OBSERVATIONS ALREADY BELOW CRITERIA. WILL ALSO UPDATE THIS EVENING
TO ADJUST POPS. NEED TO TRIM BACK CHANCES IN THE SOUTHEAST WHERE
AIR HAS BEEN TOO STABLE BEHIND COLD FRONT TO PRODUCE MORE THAN
SOME FLAT CUMULUS CLOUDS. CLOSER TO THE SPLITTING PART OF THE
UPPER TROUGH IN THE WESTERN PART OF THE FORECAST AREA...SOME
SHOWERS AND THUNDERSTORMS SEEN UPSTREAM SO WILL UPDATE TO INCLUDE
THUNDER THROUGH MIDNIGHT THERE. MAIN ENERGY THEN GOES SOUTH SO
NORTHERN PART OF THE FORECAST AREA SHOULD BE OUT OF THE PRECIP
CHANCES AFTER MIDNIGHT. UPDATES OUT SHORTLY. JAZ

...PREVIOUS DISCUSSION...
UPPER TROUGH IS MOVING ACROSS MONTANA THIS AFTERNOON. SO FAR
THERE HAVE PLENTY OF CUMULUS THIS AFTERNOON BUT LITTLE
PRECIPITATION. RADAR CURRENTLY SHOWS SOME RAIN SHOWERS UPSTREAM
WEST OF HAVRE AT THIS TIME ASSOCIATED WITH THE AXIS OF THE UPPER
TROUGH. COULD STILL HAVE ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOP GIVEN THE INSTABILITY IN PLACE. ALSO...WITH UPPER TROUGH
MOVING THROUGH TONIGHT AND FRIDAY MORNING...COULD SEE SOME
PRECIPITATION. WILL MAINTAIN GOING SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND SHOWERS OVERNIGHT. WITH THE MAIN
SHORTWAVE ASSOCIATED WITH UPPER TROUGH HEADED FOR SE MONTANA ON
FRIDAY...WILL LIMIT SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE SOUTHEAST ZONES. EXPECT A COUPLE OF COOL NIGHTS AND DAYS WITH
UPPER TROUGH TONIGHT AND FRIDAY FOLLOWED BY NORTHWEST FLOW ALOFT
FRIDAY NIGHT AND SATURDAY.

TIGHT SURFACE PRESSURE GRADIENT BETWEEN LOW PRESSURE IN NORTH
DAKOTA AND HIGH PRESSURE IN IDAHO HAS BROUGHT GUSTY NORTHWEST WIND
TO THE AREA TODAY. WITH SURFACE HIGH PRESSURE BUILDING INTO
EASTERN MONTANA TONIGHT...WINDS WILL DIMINISH WITH THE SETTING
SUN. WILL MAINTAIN GOING LAKE WIND ADVISORY UNTIL 8 PM. FORRESTER

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO CHANGES MADE TO FORECAST...BUT MODELS CONTINUE TO SHOW POOR
AGREEMENT AND FROM RUN TO RUN IN HANDLING OF NORTHERN PLAINS/GREAT
LAKES CUT-OFF LOW THROUGH MOST OF PERIOD. RECENT ECMWF AND GFS
RUNS SUGGEST UPPER LOW MAY LINGER LONGER OVER NORTHERN PLAINS
RATHER THAN OVER WESTERN GREAT LAKES. IF LOW FORMS AND LINGERS
OVER WESTERN DAKOTAS...MAY SEE MORE CLOUDS WRAPPING AROUND LOW
AND STRONGER WINDS INTO EASTERN ZONES THAN CURRENTLY IN FORECAST.
CONSENSUS OF AREA FORECASTERS KEEPS UPPER LOW FAR ENOUGH EAST TO
PRECLUDE ANY SIGNIFICANT IMPACT OF NORTHEAST MONTANA...BUT THIS
POSSIBILITY BEARS CAREFUL OBSERVATION FOR POSSIBLE CHANGES.

PREVIOUS LONG TERM...
DRY AND TRANQUIL WEATHER EXPECTED FOR THE DURATION OF THE LONG
TERM.  FORECASTER CONFIDENCE IS ABOVE AVERAGE...AND THERE ARE NO
CHANGES TO THE PHILOSOPHY OF THE ONGOING EXTENDED FORECAST.

THE UPPER TROUGH THAT WILL BE WORKING ACROSS THE AREA IN THE SHORT
TERM WILL BE WELL EAST OF THE AREA AT THE START OF EXTENDED AS A
CLOSED UPPER LOW.  MODELS AND ENSEMBLES GENERALLY HAVE THIS UPPER
LOW IN THE MID MISSISSIPPI VALLEY.  IN THE WAKE OF THE UPPER LOW AN
UPPER RIDGE WILL BUILD ACROSS THE AREA FROM THE WEST THE SECOND HALF
OF THE WEEKEND AS THE UPPER LOW SLOWLY LIFTS OUT TO THE NORTHEAST.
THE UPPER LOW MAY GET SLOWED TEMPORARILY BY THE REMAINS OF TROPICAL
STORM ERNESTO WHICH IS PROGGED BY THE TPC TO TRACK THROUGH THE
APPALACHIANS AND INTO THE EASTERN GREAT LAKES THIS WEEKEND.  ONCE
THE UPPER RIDGE TAKES UP RESIDENCE ACROSS THE AREA...IT LOOKS LIKE
IT WILL REMAIN IN PLACE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
500MB HEIGHTS QUICKLY RETURN BACK INTO THE 580S (DAM).  MUCH OF THE
WARMING INITIALLY WILL BE AT MID LEVELS AS A SURFACE RIDGE TO OUR
EAST WILL KEEP A RETURN FLOW OUT OF THE EAST...WITH THE LOW LEVEL
THERMAL RIDGE AT BAY TO OUR WEST.  AS TIMES WEARS ON AND THE UPPER
LOW MOVES FURTHER EAST WILL LIKELY SEE TEMPERATURES MODERATE BACK TO
ABOVE AVERAGE LEVELS BY EARLY NEXT WEEK.  MADE A FEW TWEAKS TO RAISE
HIGHS JUST A BIT EARLY NEXT WEEK...MORE SO ACROSS THE WESTERN
ZONES CLOSEST TO THE LOW LEVEL THERMAL RIDGE. CB

&&

.AVIATION...
VFR CONDITIONS TONIGHT. STRONG POST-FRONTAL NORTHWEST WINDS ALREADY
DIMINISHING AS SUNSET NEARS AND NOT EXPECTED TO BE AN ISSUE
OVERNIGHT. ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE AT THE
WESTERN END OF THE TWEB ROUTE THIS EVENING...BUT ACTIVITY THERE
EXPECTED TO DIMINISH AS THE NIGHT WEARS ON. STRAY ACTIVITY MAY
AFFECT KGGW LATER THIS EVENING...IF IT CAN KEEP TOGETHER IN STABLE
AIRMASS. AT THE OTHER TAF SITES...NO SHOWER OR THUNDERSTORM
ACTIVITY ANTICIPATED TONIGHT. SOME MID-LEVEL CUMULUS CLOUDS
EXPECTED TO DEVELOP AGAIN FRIDAY AFTERNOON...BUT SHOULD BE FLAT IN
NATURE SO NO SHOWERS OR THUNDERSTORMS EXPECTED. JAZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 31, 5:51 PM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT THU AUG 31 2006

MTZ016>027-059>062-020100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
651 PM MDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Central and Se Phillips

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Central and Se Phillips forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Severe drought conditions (D2 classification on the National Drought Monitor) across all of northeast Montana that developed in early August continued through September. The first half of the month was a continuation of the hot and record dry summer. Then at mid-month, two unusually heavy rainfalls occurred back to back and helped to improve the drought conditions slightly by months end.

Drought, Central and Southern Valley

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Drought, Daniels

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Daniels forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Drought, Dawson

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Dawson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Drought, Eastern Roosevelt

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Garfield

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Garfield forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Drought, Little Rocky Mountains

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Drought, McCone

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
McCone forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Drought, Northern Phillips

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Northern Phillips forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Drought, Northern Valley

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Northern Valley forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Drought, Petroleum

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Petroleum forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Drought, Prairie

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Prairie forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Drought, Richland

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Richland forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Drought, Sheridan

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Drought, Western Roosevelt

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Wibaux

When
September 1, 1:00 AM MST to September 30, 11:59 PM MST
Where
Wibaux forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534538, 5534539, 5534540, 5534541, 5534542, 5534543, 5534544, 5534545, 5534546, 5534547, 5534548, 5534617, 5534618, 5534619, 5534620, 5534621.